Recalls and alerts more than 4 years old are automatically archived. While this information can still be accessed in the database, it has not been altered or updated since it was archived. Web pages that are archived on the Web are not subject to the Government of Canada Web Standards. As per the Communications Policy of the Government of Canada, you can request alternate formats by contacting us.
Cefoxitin for Injection (1 g/vial and 10 g/vial) - Voluntary Recall Due to the Presence of Dark Active Pharmaceutical Ingredient Particles in the Vials
- Starting date:
- April 28, 2015
- Posting date:
- April 28, 2015
- Type of communication:
- Dear Healthcare Professional Letter
- Source of recall:
- Health Canada
- Important Safety Information, Contamination
- Hospitals, General Public
- Identification number:
Physicians, Hospitals and Hospital Pharmacists. Please distribute to relevant Departments: Pharmacy, Paediatrics, Geriatrics, Internal Medicine, Nursing, Oncology, Intensive Care and/or other Departments as required, affiliated clinics and other involved professional staff and post this notice in your institution.
- One lot of Cefoxitin 1g/vial (DIN 02128187) and one lot of Cefoxitin 10g/vial (DIN 02240773) for Injection, marketed and sold by Teva Canada Limited are being voluntarily recalled, due to the presence of dark Active Pharmaceutical Ingredient (API) particles in the vials, observed only upon reconstitution.
- Inadvertent injection of particulate matter could result in local inflammation, phlebitis, allergic response and/or embolization in the body.
- Vials of the affected lots should not be used and should be returned as outlined in the Recall Notice issued by Teva Canada Limited on April 24, 2015.
Teva Canada Limited in consultation with Health Canada has initiated a voluntary recall of one lot each of Cefoxitin (1g/vial; lot number 0001D4 and 10g/vial; lot number 0001D4) Injection due to the presence of dark Active Pharmaceutical Ingredient (API) particles in the vials, observed by visual inspection only upon reconstitution. The presence of particles in vials of the affected lot could pose the following risks, if injected: local inflammation, phlebitis, allergic response, infection and/or embolization in the body. The number of particles observed is very low, therefore the likelihood of a health hazard occurring in a patient who is administered this product is low.
This recall does not affect any other lots of Cefoxitin for Injection supplied by Teva Canada Limited.
As a precautionary measure, all parenteral drug products should be inspected visually for the presence of particulate matter. Every container whose contents show evidence of visible particulates should not be used and should be reported to Teva Canada Limited.
|Product||DIN No.||Lot No.||Distribution Date||Exp. Date|
|Cefoxitin for Injection 1 g/vial - 10 vials per package||02128187||0001D4||Feb 24, 2015||Dec 2017|
|Cefoxitin for Injection 10 g/vial - 1 vial per package||02240773||0001D4||Feb 06, 2015||Nov 2016|
Cefoxitin is an antibiotic known as Cephamycin and is indicated for the treatment of the following infections when due to susceptible organisms:
- Intra-abdominal infections such as peritonitis and intra-abdominal abscess
- Gynecological infections such as endometritis and pelvic cellulitis
- Urinary tract infections (including those caused by Serratia marcescens and Serratia spp.)
- Lower respiratory tract infections
- Bone and joint infections caused by Staphylococcus aureus
- Soft tissue infections such as cellulitis, abscesses and wound infections
Cefoxitin for Injection may also be used for the treatment of infections involving both aerobic and anaerobic strains of susceptible bacteria.
Cefoxitin for Injection may be administered perioperatively (preoperatively, intraoperatively, and postoperatively) in patients undergoing abdominal surgery and vaginal or abdominal hysterectomy when there is a significant risk of postoperative infection or where the occurrence of postoperative infection is considered to be especially serious.
Who is affected
Information for consumers
Consumers should consult their health care professional if they require more information.
Information for health care professionals
Vials of the affected lots should not be used and should be returned as outlined in the Recall Notice issued by Teva Canada Limited on April 24, 2015.
Please inform other health care professionals in your organization of this recall.
If your institution or pharmacy has distributed these product lots further, notify recipients that they may have received the product lots identified above and ask them to return these products as indicated in the Recall Notice.
Action taken by Health Canada
Health Canada is communicating this important safety information to health care professionals and to the public through its MedEffect Canada website. Health Canada is also monitoring the recalls and the implementation of necessary corrective and preventive actions.
Report health or safety concerns
Managing marketed health product-related side effects depends on health care professionals and consumers reporting them. Any cases of local inflammation, phlebitis, allergic response and/or embolization in the body or other serious or unexpected side effects in patients receiving Teva Canada’s Cefoxitin for Injection (1g/vial and 10g/vial) should be reported to Teva Canada Limited or Health Canada.
Medical Affairs Department
Teva Canada Limited
30 Novopharm Court
To correct your mailing address or fax number, contact Teva Canada Limited.
You can report any suspected adverse reactions associated with the use of health products to Health Canada by:
- Calling toll-free at 1-866-234-2345; or
- Visiting MedEffect Canada's Web page on Adverse Reaction Reporting for information on how to report online, by mail or by fax.
For other health product inquiries related to this communication, contact Health Canada at:
Health Products and Food Branch Inspectorate
Original signed by
Director, Medical Affairs
Teva Canada Limited
Select thumbnail to enlarge - opens in a new window
For more informationThe manufacturer advised Health Canada of the risk associated with this health product, and has recalled the impacted product. Health Canada supports the actions taken by the manufacturer and as such a risk assessment was not required and a Summary Safety Review was not prepared.
- Date modified: